Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Can hydrochlorthiazide be taken, especially if the person's BP tends to fluctuate?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
Can hydrochlorthiazide be taken PRN especially if the person's BP tends to fluctuate
Posted Sun, 7 Jul 2013 in Medicines and Side Effects
Answered by Dr. Michelle Gibson James 53 minutes later
HI, thanks for using healthcare magic

Labile hypertension is the term used to describe blood pressure that fluctuates between low, normal or high blood pressures. There may be transient increases that may be substantial.

Previously it was thought that the real danger was in sustained increases in blood pressure however recent studies have suggested that the occasionally increases in the blood pressure could also result in damage to the blood vessels leading to an increase likelihood of complications such as stroke.

A Professor in the UK , Professor Rothwell did a study looking at persons with variation and the risk of stroke. He found that variability was predictive of risk.

It would be best to use your medication consistently, if you find your blood pressure is lowered to the point that you feel unwell, then you may want to speak to your doctor about adjusting the dose.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Can hydrochlorthiazide be taken, especially if the person's BP tends to fluctuate? 45 minutes later
The reason for my question was that I was told by my Dr. to take this medication when necessary, however the pharmacist info states to take daily, and having had my BP falling in the past I was concerned. Anyway thank you for your answer
Answered by Dr. Michelle Gibson James 4 hours later

If your doctor indicated that he or she prefers you take it as needed then you can do this.
It is quite understandable to be concerned if it falls too low as this can be associated with dizziness.

Since labile hypertension is most often associated with a particular set of nerves in the body called the sympathetic nerves. Your doctor may consider using blood pressure medication that blocks this system, at a very low dose so your pressure does not fall too much

Please feel free to ask anything else
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor